August 15, 1997

Media Contacts: Traci Simmons, 404/727-8599 --
Kathi Ovnic, 404/727-9371 -

Certain prescription and over-the-counter drugs make dangerous alcoholic mixers, warns David S. Perling, M.D., of The Emory Clinic Perimeter, EMORY HEALTHCARE, who says that college students experimenting with alcohol need to be aware of drug/alcohol interactions.

Alcohol accentuates the effect of any type of narcotic, Dr. Perling says. It should not be consumed when young persons are taking cough suppressants containing codeine, or when they take Tylenol-3® (acetaminophen and codeine) or painkillers such as Darvocet-N® (acetaminophen and propoxyphene napsylate). Since the effects of both alcohol and the other drugs are potentiated when mixed, the potential is great for disorientation and fatique.

Flagyl®, an antibiotic commonly prescribed to young women to treat vaginal infections, mimics the effects of the drug Antabuse® used to keep alcoholics sober. When young women taking Flagyl® drink alcohol, they can become violently ill.

Liver problems may occur if medications such as asthma and blood-thinning compounds and certain oral contraceptives, which strongly affect the liver, are mixed with alcohol.

Alcohol itself puts more than enough stress on the liver, Dr. Perling says.

He also reminds students that even though alcohol may be associated with fun and good times, it chemically is a depressant. When mixed with alcohol, antidepressants can be rendered ineffective, he says.

The Emory Clinic Perimeter is located at 875 Johnson Ferry Rd., Atlanta.

For more general information on The Robert W. Woodruff Health Sciences Center, call Health Sciences News and Information at 404-727-5686, or send e-mail to

Copyright ©Emory University, 1997. All Rights Reserved.
Send comments to